Nigella sativa oil (NSO) is widely used for cosmetic and culinary purposes. Cases of severe acute contact dermatitis due to NSO are poorly described, with no histologic description.Objectives
To describe the clinical and histologic features of severe acute contact dermatitis due to NSO and investigate the components responsible for such eruptions.Design, Setting, and Participants
A case series study of 3 patients with contact dermatitis admitted to the dermatology department between August 21, 2009, and February 19, 2017, was conducted. All patients had been referred to the dermatology department for acute contact dermatitis due to NSO and had patch tests performed.Main Outcomes and Measures
Clinical and histologic features of the cutaneous eruptions, length of hospital stay, chemical analysis of NSO, and results of patch tests.Results
Three patients (3 women; median age, 27 years [range, 20-47 years]) were included in the case series. All patients had polymorphic skin lesions spreading beyond the area of NSO application: typical and atypical targets, patches with central blisters, erythematous or purpuric plaques with a positive Nikolsky sign mimicking Stevens-Johnson syndrome, or toxic epidermal necrolysis. Two patients had pustules. They had severe impairment, with more than 15% skin detachment and fever. The results of skin biopsies showed epidermal apoptosis characterized by vacuolar alteration of the basal layer, keratinocyte apoptosis, and a moderate perivascular infiltrate of lymphocytes in the dermis. The results of patch tests using the patients’ NSO were all positive. The results of gas chromatography combined with mass spectrometry performed on the NSO of 1 patient identified several constituent substances, mainly terpenes, thymoquinone, linoleic acid, and fatty acids.Conclusions and Relevance
These cases suggest that acute contact dermatitis due to NSO may induce topically triggered epidermal apoptosis, previously described as the concept of acute syndrome of apoptotic pan epidermolysis. Thymoquinone and p-cymene may be the main agents involved in the pathophysiologic characteristics of this acute contact dermatitis. Clinicians should be aware of such severe reactions to NSO and report these cases to pharmacovigilance authorities.